Abstract

Modern-day treatment regimens for human immunodeficiency virus (HIV) are not only highly effective, but are now more often available as convenient fixed-dose combination products. Furthermore, as medication adherence is of utmost importance in this setting, national guidelines endorse the use of such products. Transplant providers of HIV-infected patients will undoubtedly encounter these products, some of which contain medications known to drastically alter the metabolism of certain immunosuppressants. Herein, we describe an instance of drug interaction–induced calcineurin inhibitor (CNI) nephrotoxicity in a renal transplant recipient being started on a cobicistat-containing combination product for HIV. CNI toxicity, in turn, was resolved with the aid of phenytoin as an inducer of drug metabolism. This case underscores the importance of familiarity with newer combination products on the market and constant communication with HIV-positive transplant recipients and their providers.

Original languageEnglish (US)
Pages (from-to)2479-2482
Number of pages4
JournalAmerican Journal of Transplantation
Volume16
Issue number8
DOIs
StatePublished - Aug 1 2016

Keywords

  • antibiotic: antiviral
  • calcineurin inhibitor (CNI)
  • clinical research/practice
  • immunosuppressant
  • immunosuppression/immune modulation
  • infection and infectious agents
  • infectious disease
  • pharmacokinetics/pharmacodynamics
  • viral: hepatitis C
  • viral: human immunodeficiency virus (HIV)/acquired immunodeficiency syndrome (AIDS)

ASJC Scopus subject areas

  • Transplantation
  • Immunology and Allergy
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Combination Drug Products for HIV—A Word of Caution for the Transplant Clinician'. Together they form a unique fingerprint.

Cite this